Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 25, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Sep 9, 2021, 2:26 AM MDT for 8 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 9, 2021, 12:00 PM MDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2021, 2:26 AM MDT (08:26 UTC)
- In effect from
- Sep 9, 2021, 12:00 PM MDT
- Expired
- Sep 10, 2021, 7:53 PM MDT
- In force
- 32 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Fall River County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS83 KUNR 090826 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 226 AM MDT Thu Sep 9 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 329, AND 332... ...FIRE WEATHER WATCH IN EFFECT FROM NOON FRIDAY TO 9 PM MDT FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 329, AND 332... .An upper level ridge will bring hot temperatures to the region today and Friday. Confidence is high that relative humidities will dip into the teens. Modest confidence exists for the development of gusty southwest to northwest winds around 25 mph. The combination of low humidity and gusty winds will lead to critical fire weather conditions this afternoon and evening, and again Friday afternoon and Friday evening. SDZ321>327-329-332-WYZ314>318-092330- /O.NEW.KUNR.FW.W.0025.210909T1800Z-210910T0300Z/ /O.EXT.KUNR.FW.A.0020.210910T1800Z-210911T0300Z/ Southern Black Hills-Fall River County Area-Northern Foot Hills- Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Butte County Area-West Central Plains-Badlands Area- Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains-Wyoming Black Hills- 226 AM MDT Thu Sep 9 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 329, AND 332... ...FIRE WEATHER WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 329, AND 332... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 329 West Central Plains and 332 Badlands Area. * WINDS...West-Northwest 10 to 20 mph with gusts to 30 mph. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$
5 follow-up statements
335 WWUS83 KUNR 092012 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 212 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH FRIDAY EVENING... ...RED FLAG WARNING FOR PARTS OF WESTERN SOUTH DAKOTA THROUGH THIS EVENING... .Red Flag conditions have struggled to develop as of early afternoon, largely the result of increased smoke aloft and cooler temps and less mixing of the stronger winds aloft. There still remains some potential for further mixing and stronger winds later this afternoon. Friday looks to be quite smoky once again, with limited potential for mixing stronger winds to the surface across western South Dakota. Even though relative humidity will be quite low, winds will likely not be strong enough for critical fire wx conditions so have cancelled the Fire Weather Watch for western South Dakota. Across northeast Wyoming, the Red Flag Warning will continue through Friday. Relative humidity recovery tonight will be rather poor, and an approaching cold front should allow a period of sufficient mixing of winds during the afternoon on Friday. SDZ321>327-329-332-100300- /O.CAN.KUNR.FW.A.0020.210910T1800Z-210911T0300Z/ /O.CON.KUNR.FW.W.0025.000000T0000Z-210910T0300Z/ Southern Black Hills-Fall River County Area-Northern Foot Hills- Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Butte County Area-West Central Plains-Badlands Area- 212 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 321, 322, 323, 324, 325, 326, 327, 329, AND 332... * AFFECTED AREA...Fire Weather Zones 321 Southern Black Hills, 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 329 West Central Plains and 332 Badlands Area. * WINDS...Southwest to west 5 to 15 mph with gusts around 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ314>318-101115- /O.CAN.KUNR.FW.A.0020.210910T1800Z-210911T0300Z/ /O.EXT.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains-Wyoming Black Hills- 212 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 318... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains and 318 Wyoming Black Hills. * WINDS...Northwest 10 to 15 mph with gusts around 25 mph into early evening. Winds will decrease this evening and overnight. Southwest to west winds of 10 to 20 with gusts to 30 mph will develop Friday afternoon. * RELATIVE HUMIDITY...As low as 10 percent both this afternoon and Friday afternoon. Humidity recovery tonight will be poor in most locations. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
142 WWUS83 KUNR 100301 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 901 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH FRIDAY EVENING... .Across northeast Wyoming, the Red Flag Warning will continue through Friday. Relative humidity recovery tonight will be rather poor, and an approaching cold front should allow a period of sufficient mixing of winds during the afternoon on Friday. SDZ321>327-329-332-100415- /O.EXP.KUNR.FW.W.0025.000000T0000Z-210910T0300Z/ Southern Black Hills-Fall River County Area-Northern Foot Hills- Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Butte County Area-West Central Plains-Badlands Area- 901 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 321, 322, 323, 324, 325, 326, 327, 329, AND 332... Relative humidity will continue to rise overnight, and winds will be relatively light. $$ WYZ314>318-101815- /O.CON.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains-Wyoming Black Hills- 901 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 318... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains and 318 Wyoming Black Hills. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
510 WWUS83 KUNR 100828 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 228 AM MDT Fri Sep 10 2021 ...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH THIS EVENING... .Relative humidity will drop to around 10 percent this afternoon with westerly winds of 15 to 20 mph. A period of gusty winds around 25 mph is possible this afternoon. A cold front will move into the area late this evening. WYZ314>318-102330- /O.CON.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains-Wyoming Black Hills- 228 AM MDT Fri Sep 10 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 318... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains and 318 Wyoming Black Hills. * WINDS...West-southwest 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
733 WWUS83 KUNR 101950 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 150 PM MDT Fri Sep 10 2021 ...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH 8 PM THIS EVENING... .Even though relative humidity is in the 10 to 15 percent range early this afternoon, the smoke filled skies have again limited mixing and have yet to allow winds to increase much across northeast Wyoming. There remains some potential for a period of Red Flag conditions to develop as a cold front approaches and winds pick up a little later this afternoon. Conditions will slowly improve during the evening as the cold front turns winds northerly and relative humidity slowly rises. WYZ314>318-110200- /O.CON.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains-Wyoming Black Hills- 150 PM MDT Fri Sep 10 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 318... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains and 318 Wyoming Black Hills. * WINDS...Southwest to west 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
332 WWUS83 KUNR 110153 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 753 PM MDT Fri Sep 10 2021 WYZ314>318-110300- /O.CAN.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains-Wyoming Black Hills- 753 PM MDT Fri Sep 10 2021 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 318... The National Weather Service in Rapid City has cancelled the Red Flag Warning. Relative humidity values are rising and winds are decreasing. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 9, 2:17 AM MDT, 9 minutes earlier.
Area forecast discussion, Sep 9, 2:17 AM MDT, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
217 AM MDT Thu Sep 9 2021
.DISCUSSION...(Today Through Wednesday)
Issued at 215 AM MDT Thu Sep 9 2021
Current surface map places weak high across the eastern
Dakotas/Minnesota with trof across eastern Montana/Wyoming. Upper
level ridge across the Rockies shifts into the plains today and
Friday bringing a couple of warm/dry days with critical fire
weather conditions. The trof/dry line shifts into western South
Dakota this afternoon with some breezy west/northwest winds.
Thermal profiles peak early Friday...BL-700mb temperatures support
near record highs. Dry cold front slides through Friday night.
Upper ridge breaks down Saturday as shortwave tracks across
Montana/North Dakota. Minimal precipitation potential across the
forecast area with lack of buoyancy and best forcing to the north.
Several weak impulses track across the area next week in semi-
zonal flow. Temperatures near to slightly above average.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1007 PM MDT Wed Sep 8 2021
VFR conditions will continue through the TAF period.
&&
.FIRE WEATHER...
Issued at 215 AM MDT Thu Sep 9 2021
An upper level ridge moves into the area for today and Friday
bringing hot temperatures and very low relative humidities. Deep
boundary layer mixing should support some gusty west/northwest
winds at times, especially over northeast Wyoming and far western
South Dakota. Confidence is high that relative humidities will
drop below 15%, but some uncertainty in duration of winds in
excess of 25 mph. Have issued Red Flag Warning for this
afternoon/early evening for northeast Wyoming and much of western
South Dakota. Fire Weather Watch remains in effect for Friday
afternoon/early evening. Will continue Fire Weather Watch and extend it
to Friday given similar potential.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM MDT this evening for
SDZ321>327-329-332.
Fire Weather Watch from Friday afternoon through Friday evening
for SDZ321>327-329-332.
WY...Red Flag Warning from noon today to 9 PM MDT this evening for
WYZ314>318.
Fire Weather Watch from Friday afternoon through Friday evening
for WYZ314>318.
&&
DISCUSSION...7
AVIATION...Pojorlie
FIRE WEATHER...7Hazardous weather outlook, Sep 8, 5:12 AM MDT, 21 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 512 AM MDT Wed Sep 8 2021 SDZ002-013-014-024-026-028-031-032-043-044-046-047-049-073-091115- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Rapid City-Central Black Hills-Pennington Co Plains-Haakon- Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- 512 AM MDT Wed Sep 8 2021 /612 AM CDT Wed Sep 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Dry and breezy weather is resulting in elevated fire weather potential this afternoon. The Grassland Fire Danger Index will range from the high to the very high category through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Continued very dry and warmer weather will result in elevated fire weather conditions through at least Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-025-027-029-030-041-042-072-074-WYZ054>058-071-091115- Harding-Butte-Northern Foot Hills-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 512 AM MDT Wed Sep 8 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Dry and breezy weather is resulting in elevated fire weather potential this afternoon. The Grassland Fire Danger Index will range from the high to the very high category through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions may develop Thursday across northwestern South Dakota, far southwestern South Dakota, and northeastern Wyoming. A Fire Weather Watch is in effect for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.